Glucagon is Out for Calcium Channel Blocker Overdose

Today’s pearl is about management of calcium channel blocker poisoning .

Glucagon was an option in the past, but is no longer recommended due to lack of supporting data and risk of adverse effects.
  • Expert consensus guidelines were recently published (St-Onge 2017).

    • First-line therapies include IV calcium, vasopressors, and high-dose insulin euglycemic therapy.

  • Patients may have other potential causes for toxin-induced cardiovascular shock (eg, also on beta blockers).

  • In these cases, where beta-blockers are a possible contributing cause, it still makes sense to try a bolus of glucagon (5 mg).  An infusion should only be started if a patient’s hemodynamics respond favorably to this bolus.

    • Prepare for vomiting and pre-treat with an antiemetic (i.e., ondansetron).

#5

Author: Bryan D. Hayes, PharmD

Attending Pharmacist, Emergency Medicine and Toxicology, Massachusetts General Hospital; Assistant Professor of EM, Harvard Medical School

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s